Hail, Jefferson
- When
- June 16, 5:50 PM MST
- Where
- Jefferson County, 5 mi W of Jefferson City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.383, -112.117
A severe thunderstorm dropped 1 inch diamter hail at Jefferson City 5W.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm dropped 1 inch diamter hail at Jefferson City 5W.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 16, 5:00 PM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 600 PM MDT THU JUN 16 2005 UPDATED AVIATION SECTION .DISCUSSION... TONIGHT THROUGH SATURDAY...BUSY EVENING IN STORE FOR NORTH CENTRAL MONTANA WITH A SEVERE THUNDERSTORM WATCH ALREADY OUT FOR PORTIONS OF THE CWA. CLOUD SHIELD MOVING OUT OF SOUTHWEST MONTANA SHOULD INHIBIT STRONG CONVECTION DOWN SOUTH. AN UNSTABLE AIRMASS IS IN PLACE OVER THE PLAINS AND WILL BE ACTED UPON BY AN UPPER LEVEL VORT MAX. EXPECT THAT CONVECTION WILL WIND DOWN FROM SOUTH TO NORTH DURING THE EVENING...BUT PRECIPITATION MAY CONTINUE OVER NORTHWESTERN PORTIONS OF MY CWA THROUGH THE NIGHT. ANOTHER ROUND OF CONVECTION IS EXPECTED ON FRIDAY WITH SEVERE WEATHER POSSIBLE IN MY NORTHEAST ZONES ONCE AGAIN. THE BULK OF THE ACTIVE WEATHER REGIME SHIFTS INTO CANADA ON SATURDAY. WILL KEEP A SLIGHT CHANCE TO CHANCE OF CONVECTION IN THE FORECAST BUT DO NOT EXPECT WIDESPREAD SEVERE WEATHER. MPJ SATURDAY NIGHT THROUGH MONDAY NIGHT...ACTIVE SOUTHWEST FLOW ALOFT WILL CONTINUE DURING THIS PERIOD. WILL SEE SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY NIGHT AS A DISTURBANCE MOVES OVER THE AREA. DECREASED POPS TO SLIGHT CHANCE FOR SUNDAY AND SUNDAY NIGHT AS A WEAK RIDGE DEVELOPS. FOR MONDAY AND MONDAY NIGHT INCREASED POPS TO CHANCE CATEGORY ACROSS THE WESTERN PART OF THE FORECAST AREA FOR THE NEXT DISTURBANCE. TEMPERATURES WILL WARM TO SLIGHTLY ABOVE NORMAL BY EARLY NEXT WEEK. MEIER TUESDAY THROUGH THURSDAY...MODELS HAVE A WARM UPPER LEVEL HIGH OVER THE DESERT SOUTHWEST...WITH RIDGING INTO THE DAKOTAS. WHILE...AN UPPER LEVEL LOW OVER NORTHERN B.C. WITH A TROUGH TRAILING OFF THE PACIFIC COAST...IS FORECAST TO MOVE SLOWLY INLAND WEDNESDAY AND THURSDAY. THUS...THERE WILL BE AN UNSTABLE SOUTHWEST FLOW WITH JUST ENOUGH MOISTURE FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS TUESDAY AND WEDNESDAY...ESPECIALLY OVER THE SOUTHWEST AND THE WESTERN MOUNTAINS. BY THURSDAY...EVEN THOUGH THE UPPER LEVEL TROUGH APPROACHES THE AREA. IT WILL BE MOSTLY DRY WITH ONLY ISOLATED SHOWERS CONFINED TO THE WESTERN MOUNTAINS. TEMPERATURES WILL BE ABOVE SEASONAL AVERAGE...ESPECIALLY ON TUESDAY. WILLIAMSON DC && .AVIATION... UPDATED AT 0000Z WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER NORTH CENTRAL MONTANA THROUGH 07Z. A VERY UNSTABLE AIRMASS HAS ALLOWED SOME THUNDERSTORMS TO BECOME SEVERE WITH GUSTY WINDS...LARGE HAIL AND BRIEF HEAVY RAIN. VFR CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 53 75 50 75 / 60 50 40 30 CTB 50 69 47 71 / 70 60 40 30 HLN 52 77 51 75 / 50 50 30 30 BZN 48 77 45 75 / 30 30 30 20 WEY 41 67 41 66 / 30 20 20 20 DLN 47 68 45 71 / 30 40 30 30 HVR 55 81 53 78 / 60 40 40 20 LWT 52 79 49 76 / 30 30 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 10 PM THURSDAY FOR MTZ011-MTZ012- MTZ013-MTZ047-MTZ050-MTZ051-MTZ054. FLASH FLOOD WATCH UNTIL MIDNIGHT FRIDAY FOR MTZ009-MTZ010-MTZ012- MTZ013-MTZ014-MTZ044-MTZ045-MTZ046-MTZ048-MTZ049-MTZ050-MTZ051- MTZ054. SMALL STREAM FLOOD ADVISORY UNTIL NOON FRIDAY FOR MTZ050-MTZ051. && SHORT TERM...MPJ LONG TERM....COULSTON AVIATION...COULSTON/EMANUEL WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 507 AM MDT THU JUN 16 2005 MTZ050-051-171115- JUDITH BASIN-FERGUS- 507 AM MDT THU JUN 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR JUDITH BASIN AND FERGUS COUNTIES. PLEASE SEE GTFFLSTFX FOR FURTHER DETAILS. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. PLEASE REFER TO GTFSPSTFX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR JUDITH BASIN AND FERGUS COUNTIES UNTIL NOON FRIDAY. PLEASE SEE GTFFLSTFX FOR FURTHER DETAILS. SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY. PLEASE REFER TO GTFSPSTFX FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008>015-044>049-052>055-171115- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JEFFERSON-BROADWATER- MEAGHER-GALLATIN- 507 AM MDT THU JUN 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. PLEASE REFER TO GTFSPSTFX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY. PLEASE REFER TO GTFSPSTFX FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 208 PM MDT THU JUN 16 2005 MTZ011>013-047-050-051-054-162215- HILL-CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER- INCLUDING THE CITIES OF...HAVRE...GREAT FALLS...FORT BENTON... CHINOOK...STANFORD...LEWISTOWN...WHITE SULPHUR SPRINGS 208 PM MDT THU JUN 16 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 487 IN EFFECT UNTIL 10 PM... A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM FOR THE FOLLOWING COUNTIES IN CENTRAL AND NORTH CENTRAL MONTANA. BLAINE...CASCADE...CHOUTEAU...FERGUS...HILL...JUDITH BASIN...AND MEAGHER. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL WISDOM 45.62N 113.45W
06/16/2005 0.25 INCH BEAVERHEAD MT TRAINED SPOTTER
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
421 PM MDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL WISE RIVER 45.79N 112.95W
06/16/2005 0.75 INCH BEAVERHEAD MT TRAINED SPOTTER
0415 PM HAIL WISE RIVER 45.79N 112.95W
06/16/2005 0.75 INCH BEAVERHEAD MT TRAINED SPOTTER
US FOREST SERVICE OFFICE IN WISE RIVER.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 PM MDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 6 SW STANFORD 47.09N 110.31W
06/16/2005 0.25 INCH JUDITH BASIN MT TRAINED SPOTTER
0327 PM HAIL N STANFORD 47.15N 110.22W
06/16/2005 0.50 INCH JUDITH BASIN MT TRAINED SPOTTER
DIME SIZED HAIL WITH BRIEF HEAVY RAIN
0330 PM HAIL 6 E GEYSER 47.27N 110.36W
06/16/2005 0.25 INCH JUDITH BASIN MT OTHER FEDERAL
SMALLER THAN PEA SIZED HAIL WITH BRIEF HEAVY RAIN
0330 PM HAIL 2 NW WINDHAM 47.10N 110.17W
06/16/2005 0.25 INCH JUDITH BASIN MT OTHER FEDERAL
SMALLER THAN PEA SIZED HAIL WITH BRIEF HEAVY RAIN
0340 PM HAIL WISDOM 45.62N 113.45W
06/16/2005 0.25 INCH BEAVERHEAD MT TRAINED SPOTTER
0410 PM HAIL 3 WNW WISE RIVER 45.81N 113.01W
06/16/2005 0.25 INCH BEAVERHEAD MT TRAINED SPOTTER
PEA SIZED HAIL WITH BRIEF HEAVY RAIN
0415 PM HAIL WISE RIVER 45.79N 112.95W
06/16/2005 0.75 INCH BEAVERHEAD MT TRAINED SPOTTER
US FOREST SERVICE OFFICE IN WISE RIVER.
0415 PM HAIL WISE RIVER 45.79N 112.95W
06/16/2005 0.75 INCH BEAVERHEAD MT TRAINED SPOTTER
0440 PM HAIL 5 W LEWISTOWN 47.07N 109.53W
06/16/2005 0.25 INCH FERGUS MT TRAINED SPOTTER
LOTS OF PEA SIZED HAIL. HEAVY RAINFALL THAT BACKED UP
SEWERS BRIEFLY. LIGHTNING STARTED 2 FIRES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL BASIN 46.27N 112.26W
06/16/2005 0.50 INCH JEFFERSON MT TRAINED SPOTTER
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
558 PM MDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 W JEFFERSON CITY 46.39N 112.13W
06/16/2005 1.00 INCH JEFFERSON MT TRAINED SPOTTER
&&
BRUSDAThe Great Falls radar (KTFX), 132 km away, was scanning. The volume nearest the first event began at 00:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456238.